Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 191, NWS Blacksburg, VA

July 25, 1995Iredell County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 25, 1995, 10:21 PM EDT for Iredell County, North Carolina. It was in force for 39 min.

The area

The counties it named.

The facts

Issued
Jul 25, 1995, 10:21 PM EDT (02:21 UTC)
Expired
Jul 25, 1995, 11:00 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Iredell County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1995-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1722 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1995-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1722 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSO 260224 RRA
SVRGSO
NCC097-260300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENSBORO NC
1021 PM EDT TUE JUL 25 1995
 
THE NATIONAL WEATHER SERVICE IN GREENSBORO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1100 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHWEST NORTH CAROLINA
 
   ...NORTHERN IREDELL COUNTY
 
 
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
 L

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 8:00 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 25, 8:00 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT TUE JUL 25 1995

RECOMMENDATIONS...

NONE.

DISCUSSION...

THIS HAS BEEN QUITE AN IMPRESSIVE LOOKING LINE OF TSTMS- AT LEAST
FOR THESE PARTS...BUT HAS BEGUN TO APPEAR A LITTLE MORE
DISCONTINUOUS AS IT MVS INTO OUR CWA. STORMS HV ALSO SLOWED DOWN
SOME...HOPEFULLY REDUCING THE RISK OF DAMAGING WINDS. IT/S BEEN
TOUGH TO PICK OUT WHICH STORMS MAY HV SVR WNDS DOWN OUR WAY- SEEMS
LIKE JUST ABOUT ALL OF THEM UP TOWARD CRW/S CWA ARE SVR. 1ST PERIOD
OF CURRENT FCSTS JUST NEED TO BE ADJUSTED ACCORDING TO WHAT/S ON
RADAR CLOSE TO ISSUANCE TIME. MOST TSTMS SHOULD BE ALONG AND E OF
THE B.R. MTNS TOWARD 1000 PM. HOPEFULLY SINCE THE PEAK HTG WILL BE
OVER...THE STORMS WILL DIE OUT. STILL LOOKS LIKE THERE WILL BE
ACTIVITY AROUND TILL MIDNITE OR SO.

JJ

	[#FXUS
$FACN@1995

SFANTN_FQUSN#FXUSvZ%FQUS6
|-FPAK:
Dr=FQUS
,}FACN
w#FXUS
wFAAKj
yuFQUSf
#FXUSV
4|-FPAK.
$|#FXUS
x-FPAK
xa#FXUSP
tVA)
WADRH-AYNEO SGjyFTUWJ{FXUSgFPAK#FXUSB%FTUM&f

In the hours before

Local storm report, Jul 25, 8:08 PM EDT, 2 hours 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
808 PM EDT TUE JUL 25 1995

DATE/TIME      COUNTY/CITY         EVENT

25/750 PM      BLUEFIELD WV        TREES DOWN NEAR BLUEFIELD AT 720 PM

25/803 PM      GREENBRIER NC       LIMBS DOWN ON POWER LINES/ POWER
                                   OUTAGES

RMG
Local storm report, Jul 25, 8:10 PM EDT, 2 hours 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
808 PM EDT TUE JUL 25 1995

DATE/TIME      COUNTY/CITY         EVENT

25/750 PM      BLUEFIELD WV        TREES DOWN NEAR BLUEFIELD AT 720 PM

25/803 PM      GREENBRIER NC       LIMBS DOWN ON POWER LINES/ POWER
                                   OUTAGES

RMG
Special weather statement, Jul 25, 8:53 PM EDT, 1 hour 28 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-260255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
853 PM EDT TUE JUL 25 1995

...A SVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM FOR
SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA...

...THUNDERSTORMS WITH VERY HEAVY DOWNPOURS MOVING THROUGH SOUTHWEST
VIRGINIA...

AT 850 PM DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS
EXTENDED FROM BATH AND ALLEGHANY COUNTIES IN THE HIGHLANDS OF
VIRGINIA...SOUTHWEST THROUGH CRAIG...MONTGOMERY...FLOYD...PULASKI
...CARROLL AND GRAYSON COUNTIES IN SOUTHWEST VIRGINIA....AND THEN
ON THROUGH ALLEGHANY AND WILKES COUNTIES IN NORTH CAROLINA. THESE
STORMS WERE PRODUCING STRONG GUSTY WINDS OF AROUND 40 MPH...SOME
VERY HEAVY DOWNPOURS...AND FREQUENT LIGHTNING STRIKES. THE STORMS
WERE MOVING TO THE EAST AT AROUND 25 MPH.

AUTOMATED RAIN GAGES AND RADAR RAINFALL ESTIMATES INDICATE UP TO 2
INCHES OF RAIN IN LESS THAN AN HOUR OVER GRAYSON COUNTY...AND OVER
1.5 INCHES OF RAIN IN LESS THAN AN HOUR IN PARTS OF PULASKI
COUNTY AND ALSO GREENBRIER COUNTY WEST VIRGINIA. THIS AMOUNT OF
RAIN IN SUCH A SHORT PERIOD WILL CAUSE SOME BRIEF FLOODING OF ROADS
AND LOW LYING AREAS.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

JACKSON
Local storm report, Jul 25, 9:05 PM EDT, 1 hour 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
905 PM EDT TUE JUL 25 1995

DATE/TIME      COUNTY/CITY         EVENT

25/858 pm      PULASKI CO, VA      TREES DOWN, SOME ON VEHICLES IN
                                    THE TOWN OF BELSPRING

PMC
Local storm report, Jul 25, 9:37 PM EDT, 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
938 PM EDT TUE JUL 25 1995

DATE/TIME      COUNTY/CITY         EVENT

25/928 PM      GILES CO, VA        MUD SLIDE ON RT 460 IN NEWPORT
                                    OCCURRED AROUND 845 PM

25/945 PM      WATAGA CO, NC       TREES AND POWER LINES DOWN, VRY HEAVY
                                    DOWNPOURS, LOCALIZED SECONDARY ROADS
                                    FLOODED IN AREAS.

PMC
Local storm report, Jul 25, 9:38 PM EDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
938 PM EDT TUE JUL 25 1995

DATE/TIME      COUNTY/CITY         EVENT

25/928 PM      GILES CO, VA        MUD SLIDE ON RT 460 IN NEWPORT
                                    OCCURRED AROUND 845 PM

25/945 PM      WATAGA CO, NC       TREES AND POWER LINES DOWN, VRY HEAVY
                                    DOWNPOURS, LOCALIZED SECONDARY ROADS
                                    FLOODED IN AREAS.

PMC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 9:45 PM EDTSevere Thunderstorm WarningRNKSurry30 min
Jul 25, 10:44 PM EDTSevere Thunderstorm WarningRNKIredell46 min
Jul 25, 10:53 PM EDTSevere Thunderstorm WarningRNKDavie, Rowan52 min
Jul 25, 11:48 PM EDTSevere Thunderstorm WarningRNKIredell42 min
Jul 25, 11:59 PM EDTSevere Thunderstorm WarningRNKDavie, Rowan61 min
Jul 26, 1:30 AM EDTFlash Flood WarningRNKDavie, Iredell, Rowan2 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.